Get access

Ceftaroline-Induced Eosinophilic Pneumonia

Authors


For questions or comments, contact Kunal R. Desai, Miami Valley Hospital, 128 East Apple Street, Dayton OH 45409; e-mail: desaikunalr@hotmail.com.

Abstract

We present a case of eosinophilic pneumonia due to ceftaroline used for the treatment of methicillin-resistant Staphylococcus aureus bacteremia associated with a postoperative spinal infection. Our patient developed shortness of breath and hypoxemia on the fifth week of ceftaroline therapy. Chest imaging disclosed diffuse bilateral infiltrates. Laboratory abnormalities included peripheral eosinophilia and eosinophilic predominant bronchoalveolar lavage fluid. The combination of ceftaroline discontinuation plus initiation of steroid treatment resulted in complete resolution of signs, symptoms, and radiologic abnormalities. We speculate about possible mechanisms underlying this adverse event and diagnostic criteria for drug-induced eosinophilic pneumonia.

Ancillary